NewsCoronavirus

Notice a strange rash days after getting the COVID-19 vaccine? Experts say it's a good thing

COVID arm
Posted at 8:44 PM, Mar 25, 2021
and last updated 2021-03-25 20:44:51-04

IDAHO — Those getting a COVID-19 vaccine dose have either had no reactions at all, a few side effects, or full flu-like symptoms.

One side effect in particular that has become common is “COVID arm."

The red, splotchy rash is a reaction after a dose of the COVID-19 vaccine. This reaction is nothing out of the ordinary.

“The COVID arm, basically, this is not an unusual reaction to the vaccine,” allergist Charles Webb said. “It just is reflecting that we have a very robust immune response meaning your immune system is recognizing what we injected you with. It's trying to respond to that vaccine to produce the antibodies and to protect you against whatever you’ve been injected with.”

This has been seen with other vaccines, like tetanus or the pneumococcal vaccine. It's called a “delayed-type hypersensitivity reaction” because the reaction doesn’t always happen right away.

“The interesting thing with the ‘COVID arm’ is that instead of coming up in a normal time frame, normally we see this almost immediately after the vaccine, it becomes present in about five to seven days,” Webb said.

Kimberly Cornmesser of Kuna, Idaho, got "COVID arm” after her second dose of the Moderna vaccine.

COVID arm
Kimberly Cornmesser got "COVID arm" after her second dose of the Moderna vaccine.

“The rash didn’t start right away. It took about 48 hours for the rash to really start and then it didn’t go away for at least a week,” Cornmesser said. “I thought it was a little weird, but I kind of brushed it off until it started to get progressively worse. I think it was surprised most by the itching.”

After about a week, her rash cleared up. She said icing the affected area really helped with the itching and pain, but in the long-run, she's happy she got the dose.

“This is normal, and for me, the benefits outweighed the risks,” Cornmesser said.

If you do get this same reaction, it's nothing to worry about, and there are treatments to relieve some of the discomfort.

“If you have a lot of itching, we use an antihistamine for itching. If you have pain, we use Tylenol or a non-steroidal. If you're having other discomforts, cool compresses are very helpful, and then of course topical steroids also help depress the swelling and local redness,” Webb said.

The CDC has also heard reports of “COVID arm” reactions and say if you experience this after your first dose, you should still get the second one. A provider may recommend getting the next dose in the opposite arm.

This article was written by Nicole Camarda for KIVI